Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 20, NWS Las Vegas, NV

June 5, 2020San Bernardino County, California; Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Jun 5, 2020, 8:36 PM PDT for San Bernardino County, California; Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona. It took effect at Jun 6, 2020, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 8:36 PM PDT (03:36 UTC)
In effect from
Jun 6, 2020, 11:00 AM PDT
Expired
Jun 6, 2020, 7:59 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4780 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS75 KVEF 060336
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
836 PM PDT Fri Jun 5 2020

CAZ523>525-061900-
/O.NEW.KVEF.WI.Y.0020.200606T1800Z-200608T0600Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
836 PM PDT Fri Jun 5 2020

...WIND ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 11 PM PDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert, Eastern Mojave Desert and 
  Morongo Basin.

* WHEN...From 11 AM Saturday to 11 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-061900-
/O.NEW.KVEF.WI.Y.0020.200606T2100Z-200607T1200Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
836 PM PDT Fri Jun 5 2020

...WIND ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 5 AM PDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected
  near and below canyon openings along the eastern Sierra Slopes.

* WHERE...Owens Valley.

* WHEN...From 2 PM Saturday to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Sudden westerly wind gusts may impact 
  portions of Highway 395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
511 
WWUS75 KVEF 060945
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
245 AM PDT Sat Jun 6 2020

AZZ036-NVZ021-061800-
/O.NEW.KVEF.LW.Y.0006.200606T1800Z-200607T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
245 AM PDT Sat Jun 6 2020 /245 AM MST Sat Jun 6 2020/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 
  45 mph expected.

* WHERE...Lake Mead National Recreation Area.

* WHEN...From 11 AM PDT /11 AM MST/ this morning to 8 PM PDT /8 
  PM MST/ this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

* ADDITIONAL DETAILS...Southerly winds this morning will become
  more southwesterly in the afternoon. This will be blowing
  offshore from areas like Boulder Beach, which may catch swimmers
  and those using floatation devices off guard and cause them to
  be blown out into deep water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

CAZ523>525-061800-
/O.CON.KVEF.WI.Y.0020.200606T1800Z-200608T0600Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
245 AM PDT Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert, Eastern Mojave Desert and 
  Morongo Basin.

* WHEN...From 11 AM Saturday to 11 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-061800-
/O.CON.KVEF.WI.Y.0020.200606T2100Z-200607T1200Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
245 AM PDT Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected near and below canyon openings along the eastern 
  Sierra Slopes.

* WHERE...Owens Valley.

* WHEN...From 2 PM Saturday to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Sudden westerly wind gusts may impact 
  portions of Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
904 
WWUS75 KVEF 061700
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1000 AM PDT Sat Jun 6 2020

AZZ001-003-NVZ015>017-020-022-070300-
/O.EXB.KVEF.WI.Y.0020.200606T1800Z-200607T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
1000 AM PDT Sat Jun 6 2020 /1000 AM MST Sat Jun 6 2020/

...WIND ADVISORY IN EFFECT UNTIL 8 PM THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  possible.

* WHERE...Portions of northwest Arizona and south central and
  southern Nevada including Las Vegas. 

* WHEN...Until 8 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-070300-
/O.EXT.KVEF.WI.Y.0020.200606T1800Z-200607T1200Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
1000 AM PDT Sat Jun 6 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts over 50 mph possible. 

* WHERE...Owens Valley.

* WHEN...Until 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Hazardous driving conditions along Highway 395.

* ADDITIONAL DETAILS...Westerly wind gusts may result in 
  hazardous driving conditions for high profile vehicles along 
  Highway 395, especially between Olancha and Ridgecrest.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523>525-070300-
/O.CON.KVEF.WI.Y.0020.200606T1800Z-200608T0600Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
1000 AM PDT Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts over 50 mph possible.

* WHERE...Western Mojave Desert, Eastern Mojave Desert and 
  Morongo Basin.

* WHEN...Until 11 PM Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 near Barstow and Interstate 10
  between Barstow and Needles.

* ADDITIONAL DETAILS...Highest winds are expected during the
  afternoon and evening hours tonight. Winds will likely subside
  somewhat overnight but remain gusty up to 30-35 mph. Winds are
  expected to pick back up tomorrow afternoon and evening
  resulting in gusts over 40 mph again.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-070300-
/O.CON.KVEF.LW.Y.0006.200606T1800Z-200607T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
1000 AM PDT Sat Jun 6 2020 /1000 AM MST Sat Jun 6 2020/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM THIS 
EVENING...

* WHAT...South winds becoming southwest of 20 to 30 mph with gusts
  up to 45 mph possible. Waves on Lake Mead and Lake Mohave
  between 2 and 3 feet.

* WHERE...Lake Mead National Recreation Area.

* WHEN...Until 8 PM this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous boating conditions.

* ADDITIONAL DETAILS...Initially southerly winds will become more
  southwesterly in the afternoon. Southwest offshore winds in
  areas like Boulder Beach may catch swimmers and those using 
  floatation devices off guard and cause them to be blown out into
  deep water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
792 
WWUS75 KVEF 070259
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
759 PM PDT Sat Jun 6 2020

CAZ523>525-071500-
/O.CAN.KVEF.WI.Y.0020.000000T0000Z-200608T0600Z/
/O.NEW.KVEF.WI.Y.0021.200607T0300Z-200608T0600Z/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Morongo Valley, Yucca Valley, 
and Twentynine Palms
759 PM PDT Sat Jun 6 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert, Eastern Mojave Desert and 
  Morongo Basin.

* WHEN...Until 11 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Patchy blowing dust could result in obscured driving conditions,
  especially along Interstate 15 near Barstow and Interstate 10
  between Barstow and Needles.

* ADDITIONAL DETAILS...Highest winds are expected during the
  afternoon and evening hours tonight. Winds will likely subside
  somewhat overnight but remain gusty to 30-35 mph. Winds are 
  expected to pick back up tomorrow afternoon and evening 
  resulting in gusts over 40 mph again.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520-071200-
/O.CAN.KVEF.WI.Y.0020.000000T0000Z-200607T1200Z/
/O.NEW.KVEF.WI.Y.0021.200607T0300Z-200607T1200Z/
Owens Valley-
Including Bishop, Independence, Lone Pine, and Olancha
759 PM PDT Sat Jun 6 2020

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Owens Valley.

* WHEN...Until 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Hazardous driving conditions along Highway 395.

* ADDITIONAL DETAILS...Westerly wind gusts may result in 
  hazardous driving conditions for high profile vehicles along 
  Highway 395, especially between Olancha and Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-NVZ015>017-020-022-070400-
/O.CAN.KVEF.WI.Y.0020.000000T0000Z-200607T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Northeast Clark County-Western Clark and Southern Nye County-
Las Vegas Valley-Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, 
Indian Springs, Desert Rock, Amargosa Valley, Las Vegas, 
North Las Vegas, Henderson, Boulder City, Primm, Searchlight, 
and Cal-Nev-Ari
759 PM PDT Sat Jun 6 2020 /759 PM MST Sat Jun 6 2020/

...WIND ADVISORY WILL EXPIRE AT 8PM PDT 8PM MST/ THIS EVENING...

Winds will continue to subside through the evening and overnight
hours. The Wind Advisory will expire at 8 pm PDT.

$$

AZZ036-NVZ021-070400-
/O.CAN.KVEF.LW.Y.0006.000000T0000Z-200607T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
759 PM PDT Sat Jun 6 2020 /759 PM MST Sat Jun 6 2020/

...LAKE WIND ADVISORY WILL EXPIRE AT 8PM PDT 8PM MST/ THIS EVENING...

Winds will continue to subside through the evening and overnight
hours. The Lake Wind Advisory will expire at 8 pm PDT.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 5, 8:32 PM PDT, 4 minutes earlier.

Area forecast discussion, Jun 5, 8:32 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
832 PM PDT Fri Jun 5 2020

.SYNOPSIS...A low pressure system will lift across Southern
California to the Four Corners region tonight with gusty south
winds and scattered showers and thunderstorms across parts of the
area. A broad area of low pressure will then move over the
western states this weekend into early next week resulting in
breezy to windy conditions and significant cooling. Seasonal
temperatures are expected by mid week.
&&

.UPDATE...Between 3-5 pm over northeast Clark and Mohave Counties
virga, DCAPE and strong gradient winds combined to produce some peak
wind gusts nearing 55 mph. Strongest I saw was 54 mph from Mesquite
CEMP weather station. Even though radar continues to show some weak
returns over northwest area don't expect those type of gusts the
rest of this evening as DCAPE as decreased in that area.

As upper trough swings inland over the area tonight best
forcing and instability should keep some showers and isolated
thunderstorms going across northern Inyo and Esmeralda Counties.

Allowed the lake wind advisory and red flag warning to expire at 8
pm PDT.

However, winds will continue to be a concern this weekend across the
high desert of San Bernardino County, as well as in the lee of the
southern Sierra. Models indicate a tight surface pressure gradients
developing across those area Saturday due to pressure falls over the
Great Basin Saturday ahead of stronger incoming trough. Winds likely
will continue to blow across parts of San Bernardino County into
Sunday evening. With the update am going to issue a Wind Advisory
for those parts of eastern California.

&&

.SHORT TERM...Saturday through Monday.

A low pressure system currently near the SoCal coast is forecast
to move across southern California into northwest Arizona tonight
just clipping far southern Nevada on its way by. Showers and
thunderstorms will be possible through the evening hours mainly
over the northwest CWA then across southcentral Nevada overnight
as the low weakens and lifts into Utah. Shortwave energy
associated with a low pressure system off the PacNW coast is
forecast to eject inland into northern California on Saturday
resulting in an increasing chance of showers and storms across
southcentral Nevada with lingering chances over northern Lincoln
County Saturday night. This will result in milder conditions over
the region Saturday with temperatures forecast to be around 5
degrees below normal or around 90 degrees in Las Vegas. In
addition to the cooler temperatures, windy conditions will develop
across much of the area late Saturday morning and continue
through the early evening. The strongest winds, which could be
near advisory level, are expected in the Western Mojave Desert.

The low off the PacNW coast Saturday is forecast to move across
the Great Basin Saturday night through Sunday night and then into
the Intermountain Region on Monday. This will continue the cooling
trend which will send temperatures 10-15 degrees below normal
Sunday and Monday. We will likely see breezy to windy conditions
both days with the strongest winds expected across western San
Bernardino County Sunday and along the Colorado River Valley
Monday.

Tuesday through Friday...

Temperatures will begin rebounding Tuesday and continue climbing
back to above normal by the middle of the week under zonal flow
transitioning to a ridge over the region. However, models
ensembles indicate this ridge amplifies ahead of yet another broad
trough moving into the western states next weekend leading to
increasing southwest winds Friday.
&&

.FIRE WEATHER...The Red Flag Warning was allowed to expire.
Any wetting rains will occur over northern Inyo and Esmeralda
Counties tonight. Breezy to windy conditions will continue each
afternoon Saturday and Sunday along with temperatures cooling 20-25
degrees as a broad trough digs over the western states.

&&

.AVIATION...For McCarran...Gusty south to southeast winds are
expected to remain in place through much of the remainder of the
afternoon. Wind direction is expected to remain between 140-170
degrees before becoming more southerly this evening. Wind speeds are
expected to remain around 18-28, but decrease to around 10-12 kts
overnight. Wind speeds will increase once again Saturday, but the
direction is expected to be southwest during the day, generally
around 21-240 degrees. Wind speeds also expected to be around 15-25
kts. FEW140 expected into this evening followed by SCT-BKN200-250
through Saturday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Afternoon thunderstorms over the Sierra Crest may
wander off the mountains and across the Owens Valley bringing gusty
outflow winds.  VFR conditions persisting with bases remaining above
12 Kft for most, though lower bases down to 8 Kft possible with
thunderstorm activity on the Sierra and Owens Valley. Any activity
that does develop will wane after sunset. South to southeast winds
over most areas with speeds 20-30 kts with some locations seeing
gusts between 35-40 kts. Winds are expected to diminish somewhat
overnight, but will once again increase Saturday with most areas
seeing southwest to west winds between 20-30 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Pierce

DISCUSSION...Salmen
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:45 AM PDTLake Wind AdvisoryVEF17 hr

Nearby

Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.